Alert archive / Kansas / Frost Advisories in 2017
Frost Advisory 5, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at Oct 10, 2017, 2:12 PM CDT for 14 counties in Kansas. It took effect at Oct 11, 2017, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2017, 2:12 PM CDT (19:12 UTC)
- In effect from
- Oct 11, 2017, 1:00 AM CDT
- Expired
- Oct 11, 2017, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS73 KDDC 101912 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 212 PM CDT Tue Oct 10 2017 KSZ030-031-043>046-061>064-110500- /O.NEW.KDDC.FZ.W.0002.171011T0600Z-171011T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 212 PM CDT Tue Oct 10 2017 /112 PM MDT Tue Oct 10 2017/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Wednesday. * TEMPERATURE...Around 32 degrees for a low. * IMPACTS...Widespread frost development is likely. Crops and sensitive vegetation may be damaged due to temperatures around or just below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ065-066-074>080-084>088-110500- /O.NEW.KDDC.FR.Y.0005.171011T0600Z-171011T1400Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 212 PM CDT Tue Oct 10 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... The National Weather Service in Dodge City has issued a Frost Advisory, which is in effect from 1 AM to 9 AM CDT Wednesday. * TEMPERATURE...33 to 35 degrees for a low. * IMPACTS...Frost development is possible. Only sensitive vegetation would be susceptible to temperatures within a few degrees of freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
183 WWUS73 KDDC 110242 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 942 PM CDT Tue Oct 10 2017 KSZ030-031-043>046-061>064-111400- /O.CON.KDDC.FZ.W.0002.171011T0600Z-171011T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 942 PM CDT Tue Oct 10 2017 /842 PM MDT Tue Oct 10 2017/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ WEDNESDAY... * TEMPERATURE...Around 32 degrees for a low. * IMPACTS...Widespread frost development is likely. Crops and sensitive vegetation may be damaged due to temperatures around or just below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ065-066-074>080-084>088-111400- /O.CON.KDDC.FR.Y.0005.171011T0600Z-171011T1400Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 942 PM CDT Tue Oct 10 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * TEMPERATURE...33 to 35 degrees for a low. * IMPACTS...Frost development is possible. Only sensitive vegetation would be susceptible to temperatures within a few degrees of freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
088 WWUS73 KDDC 111344 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 844 AM CDT Wed Oct 11 2017 KSZ030-031-043>046-061>064-111445- /O.EXP.KDDC.FZ.W.0002.000000T0000Z-171011T1400Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, and Hanston 844 AM CDT Wed Oct 11 2017 /744 AM MDT Wed Oct 11 2017/ ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... $$ KSZ065-066-074>080-084>088-111445- /O.EXP.KDDC.FR.Y.0005.000000T0000Z-171011T1400Z/ Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 844 AM CDT Wed Oct 11 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 2:07 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 10, 2:07 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 207 PM CDT Tue Oct 10 2017 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Wednesday) Issued at 207 PM CDT Tue Oct 10 2017 Early afternoon water vapor loop and RAP analysis showed center of compact upper low over far northeastern KS, which continued to pull away from the Central Plains. Weak shortwave ridging was moving across Colorado in its wake. The surface high behind the departing system was quite weak, with only a 1026mb ridge, more or less, extending from southeastern SD into southwestern KS. Winds will drop off quite a bit at sundown, and we expect a prolonged period of wind speeds of 6 knots or less. Clear sky, light winds, and dewpoints around 30F will allow temperatures to fall through the 30s after midnight. There is still a little bit of uncertainty regarding how large of an area will see 32 degrees or colder temperature for a low, but there is a typical diurnal fall of 25 degrees from today's highs in this good radiational cooling environment would certainly support a number of counties in west central Kansas reaching 32F for a low. As a result of this thinking, will be hoisting a Freeze Warning for areas generally north of the Arkansas River, and a Frost Advisory south of this (excluding far south central KS). Thanks to WFO GLD, GID, AMA, PUB, ICT for coordinating the frost/freeze hazard. This will be the last cold morning for awhile, as we will be entering a warmer pattern with the upper level flow pattern becoming southwesterly Wednesday. This will foster development of the leeside trough and south-southwest winds will be on the increase as a result, particularly far southwest and west central KS in the afternoon where MSLP gradient will be stronger. This area will also be the first to see downslope momentum, leading to afternoon temperatures topping out in the lower 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 207 PM CDT Tue Oct 10 2017 Not much change in the overall thinking from previous forecast, as we continue to anticipate a nice warming trend back into the 80s Thursday and Friday. The next front Friday, though, looks a touch faster than what it looked like yesterday, so the 80s will likely only be realized closer to the Oklahoma border. Areas of far west central KS may struggle to escape the 60s. This will likely be a dry front Friday/Friday Night, with much of the initial thunderstorm activity found farther northeast across far northeast KS/northwest MO. That said, the GFS is definitely a more vigorous solution with the QPF field, and as a result, SuperBlend POPs are higher (30-40 percent 06-12z Saturday). The front will likely stall out across southern/central KS with increasing low level moisture pulling northward toward it. The ECMWF, GFS, Canadian models all show a similar signal of slightly positively tilted upper trough from the western Dakotas into Colorado, which is generally not very favorable for precipitation in western Kansas in mid-Fall. Very strong cold frontogenesis usually results, and all three models show this happening late in the day Saturday. Saturday looks like a much better chance for more organized strong/severe thunderstorms, potentially affecting our southeastern counties (south central Kansas). SuperBlend POPs of 40-50 percent are in the grids for areas east of Larned to Greensburg to Coldwater, although my gut tells me the best activity will probably be east into WFO ICT forecast area deeper into south central and eastern KS. Temperatures Sunday look quite cool as intense low level cold advection will drive south lower single digit Celsius temperatures at 850mb, supporting Sunday highs in the upper 50s to lower 60s most locations. Look for the Sunday highs to be a bit lower in future updates if these latest global model trends continue regarding magnitude of cold air behind this trough. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1140 AM CDT Tue Oct 10 2017 VFR conditions and clear skies will prevail at all TAF sites through the period. Surface high pressure will move east tonight, shifting winds from the south at less than 10 knots as lee troughing in Eastern Colorado begins to develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 33 70 49 83 / 0 0 0 0 GCK 32 71 47 84 / 0 0 0 0 EHA 35 74 51 85 / 0 0 0 0 LBL 35 73 50 86 / 0 0 0 0 HYS 33 67 46 80 / 0 0 0 0 P28 36 69 49 81 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Wednesday for KSZ030-031-043>046-061>064. Frost Advisory from 1 AM to 9 AM CDT Wednesday for KSZ065-066- 074>080-084>088. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Reynolds
Hazardous weather outlook, Oct 10, 3:10 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 310 AM CDT Tue Oct 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 AM CDT Tue Oct 10 2017 /210 AM MDT Tue Oct 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Light rain showers will end across the eastern zones early this morning. Areas of frost, with temperatures near freezing, are expected for a few hours near sunrise across the far western counties as the sky clears. Otherwise, no hazards are expected through tonight. Day 1 Hazards ------------- * Freeze: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Areas of frost are expected early Wednesday morning. With a clear sky and light winds, temperatures will fall into the mid 30s around sunrise. Frost is possible on rooftops, cars, etc, but a killing freeze to vegetation is not expected. Quiet dry and warmer weather is expected Wednesday through Friday. The next cold front is expected to produce scattered thunderstorms late Saturday and Saturday night across the eastern and northeast counties, east of Dodge City. Some of these storms may be severe with large hail and/or damaging winds. Days 2-7 Hazards ---------------- * Wednesday - Frost: Elevated risk * Thursday No hazards. * Friday No hazards. * Saturday - Lightning: Limited risk - Severe thunderstorms: Limited risk * Sunday No hazards. * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:12 PM CDT | Freeze Warning | DDC | Ellis, Finney, Hamilton, Hodgeman, Kearny, Lane and 4 more | 19 hr |
Nearby
Frost Advisories in Kansas, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.